MAUDE Adverse Event Report: COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G48188
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: glide catheter, hydrost wire, advantage glidewire, angioplasty balloons (4x4, 3x14).Pma/510(k) number = pre-amendment.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As originally reported via medwatch 3500a, at the completion of a peripheral angiogram involving a (b)(6) male patient, a flexor ansel guiding sheath unraveled upon removal of the device.The patient's anatomy was reportedly scarred and heavily calcified, causing difficulty in removing the device.The patient was taken to surgery for emergent operative removal.The patient reportedly had a history of insulin-dependent diabetes, hypertension, hyperlipidemia, gastrointestinal reflux, coronary artery disease, coronary artery bypass graft, peripheral artery disease, right above-the-knee amputation, gastrointestinal bleeding, and peripheral neuropathy.Access was obtained in the right common femoral artery for a tibial intervention.An unknown manufacturer's hydro wire, glide catheter, glidewire, and angioplasty balloons (4x4, 3x14) were used during the procedure.The patient was heparinized prior to the procedure.The device was in place approximately four hours prior to removal.Upon removal of the device, significant resistance was encountered due to significant scar tissue at the access site, and the outer covering started to unravel on the shaft just proximal to the hub.The user attempted to insert the dilator when the device began to unravel, but was unable to re-advance the dilator.The wire guide was in place at the time of the event.The device did not completely separate or disconnect, and was removed in its entirety via surgical intervention.The patient was intubated for the surgical procedure to remove the device.Reportedly, as a result, the patient experienced an exacerbation of congestive heart failure, pneumonia, atrial fibrillation with rapid ventricular response, and a prolonged hospital course.The patient was discharged to rehab.
 
Event or Problem Description
Additional information was received on 08jul2019 noting the following: "if the piece you are looking for is not in the pictures, i can only assume it was removed and disposed of." additionally, it was provided by the customer representative initially that "the 4x90 ansel was not able to be removed and the outer covering started to unravel necessitating a trip to the or for surgical removal; it was removed in its entirety.".
 
Additional Manufacturer Narrative
Investigation - evaluation: reviews of the complaint history, device history record, drawing, specifications, instructions for use (ifu), manufacturer¿s instructions, quality control, and a visual inspection the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, photos of the device were provided and reviewed.This review confirmed tubing separation.The proximal hub appeared attached to the sheath tubing.The separated portion was in a clear container.There was exposed coiling visible.The light blue distal tip of the sheath was not present.Confirmation of full device retrieval was requested, but unavailable.Additionally, document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawings, specifications, and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with this device, which states that if resistance is encountered during sheath advancement, ¿assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal¿.The ifu also states that reinsertion of the dilator prior to removal of the sheath ¿increases the strength of the sheath and lessens the risk of device separation¿ and suggests insertion of the dilator prior to removal if resistance is encountered or anticipated during withdrawal of the device.Based on the information provided and no product returned, investigation has concluded that this event can not be traced to the device but to the patient¿s condition and unintentional user error.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This mdr is being submitted as having information not previously reported.Additional complaint investigation and record remediation was not performed.Corrected information: g5.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information since the last report was submitted.

Brand Name
FLEXOR ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8695633
Report Number1820334-2019-01450
Device Sequence Number2286458
Product Code DYB
UDI-Device Identifier00827002481886
UDI-Public(01)00827002481886(17)211130(10)9347342
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model NumberG48188
Device Catalogue NumberKCFW-4.0-18/35-90-RB-ANL0-HC
Device Lot Number9347342
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/06/2019
Supplement Date Received by Manufacturer07/08/2019
03/13/2020
Initial Report FDA Received Date06/13/2019
Supplement Report FDA Received Date07/15/2019
03/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR